From heavy bleeding to severe headaches; more and more women are reporting noticeable changes in their menstrual cycles after getting COVID-19 vaccines.
On Saturday during the Ministry of Health’s COVID-19 update, Chief Medical Officer Dr Roshan Parasram said he had not received any report of an adverse reaction related to changes in women’s menstrual cycle following vaccination.
However, several women who spoke to Guardian Media assured the changes were real and worrisome.
Specialist Gynaecologist and Gynaecological Oncology Surgeon Dr Vanessa Harry has received a few complaints from women she saw at her office. Harry said some complained about heavier bleeding or a few episodes of unexpected bleeding. Some had nothing at all.
Although the changes caused Tricia Clarke to take a trip to her gynaecologist, she said this should not dissuade people from taking the vaccine. She said vaccines save lives.
“Women with certain preexisting conditions, like PCOS, may have a higher risk of contracting COVID-19, so it is still important to be vaccinated. I do not regret getting vaccinated but I wished there was a warning that this could occur. Maybe there should be some advice that women should go to the pharmacy to get painkillers, because we have seen hundreds of women talking about it,” Clarke said.
It was after her first dose of AstraZeneca in April that Clarke began noticing the change.
“I talked with my gynaecologist because I have endometriosis, which was a worry because with some vaccines, blood clotting is a concern. I stopped taking birth control before the vaccination because, with it, there is a risk of clotting. Two days after my first dose, I had a lot of pain for one or two days. It was a very bad flare. I had not felt pain like this for a long time.”
Endometriosis is a condition where tissue, similar to the womb’s lining, grows in other places, such as the ovaries and Fallopian tubes. Clarke checked online and realised that vaccinations, not just for COVID-19, can affect a woman’s menstrual cycle.
Harry confirmed this yesterday, saying others, like the Human Papillomavirus (HPV) vaccine, which prevents cervical cancer, are also associated with menstrual changes.
Petal Montague took her first dose of the AstraZeneca on May 28 and experienced a significantly heavier period a few days before it was due.
“It was heavy enough that I was scared but after speaking to a friend of mine, she told me the same thing happened to her. Since then, it has been really bad. My sister has been pushing me to go to a doctor because of how heavy and painful it is now,” Montague said.
Painkillers she usually used did nothing for her pain. Although September’s period was painful, the flow was manageable, so she did not have to take sick leave from work. She stressed that she does not regret taking the vaccine and read that in most cases, the menstruation issues resolve within three months.
Harry said women should not let these changes deter them from getting the vaccine. She said that many women who reported menstrual irregularities found that it reverted to normal by the following cycle.
Jem Williams-Henry took Sinopharm and has seen a slight bleed on some days before her period is due. Williams-Henry’s gynaecologist told her that her uterus appeared normal after getting the shot last July. For her, there has been no unusual pain, but the irregular bleeding continues.
In an opinion piece in the British Medical Journal, Dr Victoria Male, a lecturer in reproductive immunology at Imperial College London, wrote that more than 30,000 women reported disrupted periods after getting a COVID-19 vaccine in the United Kingdom.
Male said the changes were short-lived and not confined to a single type of vaccine.
Harry said disruptions were associated with mRNA vaccines (Pfizer) and the adenovirus vector vaccines (AstraZeneca).